Designs, Codes and Cryptography

, Volume 51, Issue 3, pp 289–300 | Cite as

An intrinsical description of group codes

  • José Joaquín Bernal
  • Ángel del Río
  • Juan Jacobo Simón


A (left) group code of length n is a linear code which is the image of a (left) ideal of a group algebra via an isomorphism \({\mathbb{F}G \rightarrow \mathbb{F}^n}\) which maps G to the standard basis of \({\mathbb{F}^n}\) . Many classical linear codes have been shown to be group codes. In this paper we obtain a criterion to decide when a linear code is a group code in terms of its intrinsical properties in the ambient space \({\mathbb{F}^n}\) , which does not assume an “a priori” group algebra structure on \({\mathbb{F}^n}\) . As an application we provide a family of groups (including metacyclic groups) for which every two-sided group code is an abelian group code. It is well known that Reed–Solomon codes are cyclic and its parity check extensions are elementary abelian group codes. These two classes of codes are included in the class of Cauchy codes. Using our criterion we classify the Cauchy codes of some lengths which are left group codes and the possible group code structures on these codes.


Linear codes Group codes Reed–Muller codes 

Mathematics Subject Classification (2000)

94-01 94B05 05E20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Dür A.: The automorphism groups of Reed–Solomon codes. J. Combin. Theory Ser. A 44, 69–82 (1987)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Huffman W.C.: Codes and groups. In: Pless, V.S., Huffman, W.C., Brualdi, R.A. (eds) Handbook of Coding Theory, vol. II, pp. 1345–1440. North-Holland, Amsterdam (1998)Google Scholar
  3. 3.
    Landrock P., Manz O.: Classical codes as ideals in group algebras. Des. Codes Cryptogr. 2, 273–285 (1992)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Sabin R.E., Lomonaco S.J.: Metacyclic error-correcting codes. AAECC 6, 191–210 (1995)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • José Joaquín Bernal
    • 1
  • Ángel del Río
    • 2
  • Juan Jacobo Simón
    • 2
  1. 1.Department of MathematicsUniversity of ReginaReginaCanada
  2. 2.Departamento de MatemáticasUniversidad de MurciaMurciaSpain

Personalised recommendations